It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Kidney Disorders Message Board

  • Edema Question

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 06-27-2008, 06:50 PM   #1
    GoldenKatie
    Junior Member
    (female)
     
    Join Date: Jun 2008
    Location: Yosemite, CA
    Posts: 23
    GoldenKatie HB User
    Edema Question

    I saw a Nephrologist approximately a month ago for protein in the urine. The Creatinine ratio is 888.9 and I understand it should be less than 30.
    About a week after seeing him, I started swelling significantly in the feet, ankles, and legs. I had an appointment to see him next week. However, his office called and changed my appointment to July 30th - more than another month.
    I've already been swelling for about three weeks. Friends have told me to limit water intake and I've also been told to increase water to flush it out. What should I do until I can see the doctor?

     
    Sponsors Lightbulb
       
    Old 06-28-2008, 05:05 AM   #2
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Edema Question

    Katie,

    which medications are you on?

    Do your hands swell as well? Are you sure about your creatinine number?

    FG

     
    Old 06-28-2008, 06:55 AM   #3
    GoldenKatie
    Junior Member
    (female)
     
    Join Date: Jun 2008
    Location: Yosemite, CA
    Posts: 23
    GoldenKatie HB User
    Re: Edema Question

    Yes, positive about the Creatinine numbers.

    I'm on:

    Nexium
    Toporol
    Exforge
    Glipizide
    Lotensin

    The hands are not staying swollen but did swell one day. The fatigue is awful.

    Thanks,

     
    Old 06-28-2008, 08:59 PM   #4
    suzycat
    Senior Member
    (female)
     
    suzycat's Avatar
     
    Join Date: Mar 2007
    Location: USA
    Posts: 104
    suzycat HB User
    Re: Edema Question

    Katie-- You should drink plenty of fluid, not limit it. However, use common sense and do not drink excessively, because this can lead to a condition called hyponatremia. Also, avoid sodium. In addition to not adding it to your food, you should avoid eating processed (or packaged) foods, smoked or cured meats, deli meats, and NO fast food. Even if the label says "reduced sodium," you need to be careful, because sometimes reduced still contains too much sodium and sometimes instead of sodium, it contains potassium citrate, which tastes a lot like sodium. However, if your kidneys are damaged, you must be careful to limit potassium. If you develop severe nausea or a severe headache, I would call the office and ask to be seen by someone in the office sooner. What info/feedback did the nephrologist give you when you saw him last?

     
    Old 06-28-2008, 09:07 PM   #5
    GoldenKatie
    Junior Member
    (female)
     
    Join Date: Jun 2008
    Location: Yosemite, CA
    Posts: 23
    GoldenKatie HB User
    Re: Edema Question

    Thanks for the info.
    OK, I feel better with the feedback. I'm drinking my normal amount of fluids - which is about the recommended amount. I haven't reduced the amount.
    I've only seen him the one time. He ordered a kidney ultrasound which came back normal. Extensive blood work which I had done a few days ago and now it looks like it will be another month before I get the results of that. I have an eye appointment on Monday to rule out that this is diabetes caused.
    The swelling didn't start until about a week after I saw him so we didn't discuss swelling at all. Really didn't get much information other than the ordering of the tests and which I was scheduled to get the results next week and he started me on the Exforge.
    I've stayed off my feet all day today until about :45 minutes ago. The swelling, of course, has been better but just within that :45 minutes it's almost as bad as it gets.
    Thanks again for your info.

     
    Old 06-28-2008, 10:01 PM   #6
    flowergirl2day
    Senior Veteran
    (female)
     
    Join Date: Apr 2007
    Location: Canada
    Posts: 3,181
    flowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB Userflowergirl2day HB User
    Re: Edema Question

    Katie,

    what if your edema is purely drug-induced? Two of your meds, a calcium channel blocker Amlodipine, (a part of your drug combo Exforge) and the beta blocker can and do cause edema. The locations of edema from the beta blockers are usualy the arms, hands and/or the feet, or a combination of two or more locations. Edema induced by the calcium channel blockers usually affects the feet, the ankles, and/or the legs. Besides the areas already mentioned, it seems to affect my abdomen and a part of the chest as well. Your fatigue (which I am very familiar with) is, at least partly, from your beta blocker.

    I have some kidney & other issues, and cannot be absolutely sure about the origin of my edema. I tend to think it is my meds. Two of my medications, known to cause edema in some people, are Amlodipine and a beta blocker.
    I've been living with edema on and off for a year and a half. It is worse during the warm weather. you should see me now.

    I am not sure what role your creatinine ratio plays in the edema. Elevated serum creatinine (not the ratio) usually means that about 1/2 of kidney function has been lost. That is because serum creatinine does not rise above a normal level UNTIL the creatinine clearance has already declined to half of kidney function. So by the time an elevation is noted in the blood, there's reduced kidney function. Glad to hear your bloodwork is fine. How long have you been taking your meds?

    flowergirl

    Last edited by flowergirl2day; 06-28-2008 at 10:05 PM.

     
    Old 06-28-2008, 10:48 PM   #7
    GoldenKatie
    Junior Member
    (female)
     
    Join Date: Jun 2008
    Location: Yosemite, CA
    Posts: 23
    GoldenKatie HB User
    Re: Edema Question

    I don't know how the recent blood work came back and probably won't know until I see him on July 30th. I have no clue on the results. He did quite extensive testing.
    I've been on all the medicine for quite some time (years) except for the Exforge which is new. He placed the Benazepril with the Exforge.
    Thanks for your info.

     
    Old 06-28-2008, 10:52 PM   #8
    GoldenKatie
    Junior Member
    (female)
     
    Join Date: Jun 2008
    Location: Yosemite, CA
    Posts: 23
    GoldenKatie HB User
    Re: Edema Question

    To Flowergirl:
    Wow, I'm now really wondering if you are on to something??? I just looked up the side effects of Exforge (my only new medication) and edema is listed as the number one side effect. I was on it about a week when I started the swelling . . .

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Swelling (edema) on right leg what that can be due to? vikasintl Open to All Other Health Topics 7 12-24-2008 05:54 AM
    Diabetes/Edema accessn12 Diabetes 8 11-16-2008 06:41 PM
    edema from verapamil ntbd High & Low Blood Pressure 4 06-22-2008 09:15 PM
    HCTZ and edema question boots4me High & Low Blood Pressure 15 10-09-2007 07:31 PM
    Edema...do some just live with it? Katielyn General Health 17 05-31-2007 09:48 AM
    Cystoid Macular Edema Dancinboots Eye & Vision 0 02-26-2007 03:46 PM
    edema HELP PLEASE! xbabyxgalx General Health 5 02-01-2007 02:19 PM
    Question about edema/swelling Roscoe36 Heart Disorders 3 11-28-2006 06:00 AM
    pitting edema for 3 months rinny2 General Health 11 05-25-2006 08:32 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 07:28 PM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!